Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Simple and large equivalence relations


Author: Lewis Bowen
Journal: Proc. Amer. Math. Soc. 145 (2017), 215-224
MSC (2010): Primary 37A20, 37A15
DOI: https://doi.org/10.1090/proc/13257
Published electronically: July 25, 2016
MathSciNet review: 3565374
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We construct ergodic discrete probability-measure-preserving
equivalence relations $ \mathcal {R}$ that have no proper ergodic normal subequivalence relations and no proper ergodic finite-index subequivalence relations. We show that every treeable equivalence relation satisfying a mild ergodicity condition and cost $ >1$ surjects onto every countable group with ergodic kernel. Lastly, we provide a simple characterization of normality for subequivalence relations and an algebraic description of the quotient.


References [Enhancements On Off] (What's this?)

  • [CR06] Pierre-Emmanuel Caprace and Bertrand Rémy, Simplicité abstraite des groupes de Kac-Moody non affines, C. R. Math. Acad. Sci. Paris 342 (2006), no. 8, 539-544 (French, with English and French summaries). MR 2217912, https://doi.org/10.1016/j.crma.2006.02.029
  • [FSZ88] J. Feldman, C. E. Sutherland, and R. J. Zimmer, Normal subrelations of ergodic equivalence relations, Miniconferences on harmonic analysis and operator algebras (Canberra, 1987), Proc. Centre Math. Anal. Austral. Nat. Univ., vol. 16, Austral. Nat. Univ., Canberra, 1988, pp. 95-102. MR 953986
  • [FSZ89] J. Feldman, C. E. Sutherland, and R. J. Zimmer, Subrelations of ergodic equivalence relations, Ergodic Theory Dynam. Systems 9 (1989), no. 2, 239-269. MR 1007409, https://doi.org/10.1017/S0143385700004958
  • [Ga00] Damien Gaboriau, Coût des relations d'équivalence et des groupes, Invent. Math. 139 (2000), no. 1, 41-98 (French, with English summary). MR 1728876, https://doi.org/10.1007/s002229900019
  • [Ga05] D. Gaboriau, Examples of groups that are measure equivalent to the free group, Ergodic Theory Dynam. Systems 25 (2005), no. 6, 1809-1827. MR 2183295, https://doi.org/10.1017/S0143385705000258
  • [Gr87] M. Gromov, Hyperbolic groups, Essays in group theory, Math. Sci. Res. Inst. Publ., vol. 8, Springer, New York, 1987, pp. 75-263. MR 919829, https://doi.org/10.1007/978-1-4613-9586-7_3
  • [Ke95] Alexander S. Kechris, Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, New York, 1995. MR 1321597
  • [KM04] Alexander S. Kechris and Benjamin D. Miller, Topics in orbit equivalence, Lecture Notes in Mathematics, vol. 1852, Springer-Verlag, Berlin, 2004. MR 2095154
  • [Po07] Sorin Popa, Cocycle and orbit equivalence superrigidity for malleable actions of $ w$-rigid groups, Invent. Math. 170 (2007), no. 2, 243-295. MR 2342637, https://doi.org/10.1007/s00222-007-0063-0
  • [PV08] Sorin Popa and Stefaan Vaes, Strong rigidity of generalized Bernoulli actions and computations of their symmetry groups, Adv. Math. 217 (2008), no. 2, 833-872. MR 2370283, https://doi.org/10.1016/j.aim.2007.09.006
  • [Th10] Andreas Thom, Examples of hyperlinear groups without factorization property, Groups Geom. Dyn. 4 (2010), no. 1, 195-208. MR 2566306, https://doi.org/10.4171/GGD/80
  • [Va08] Stefaan Vaes, Explicit computations of all finite index bimodules for a family of $ {\rm II}_1$ factors, Ann. Sci. Éc. Norm. Supér. (4) 41 (2008), no. 5, 743-788 (English, with English and French summaries). MR 2504433
  • [Zi76] Robert J. Zimmer, Extensions of ergodic group actions, Illinois J. Math. 20 (1976), no. 3, 373-409. MR 0409770

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 37A20, 37A15

Retrieve articles in all journals with MSC (2010): 37A20, 37A15


Additional Information

Lewis Bowen
Affiliation: Department of Mathematics University of Hawai’i–Manoa, Honolulu, Hawaii

DOI: https://doi.org/10.1090/proc/13257
Keywords: Ergodic equivalence relations
Received by editor(s): August 18, 2015
Received by editor(s) in revised form: March 7, 2016
Published electronically: July 25, 2016
Additional Notes: This work was supported in part by NSF grant DMS-1500389, NSF CAREER Award DMS-0954606
Communicated by: Adrian Ioana
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society